Skip Navigation LinksHome > August 2011 - Volume 33 - Issue 6 > Extraosseous Calcification in Chronic Renal Failure
American Journal of Dermatopathology:
doi: 10.1097/DAD.0b013e3181e8057f
Letters to the Editor

Extraosseous Calcification in Chronic Renal Failure

Niko, Braun MD; Martin, Kimmel MD; Dominik, Alscher M MD

Free Access
Article Outline
Collapse Box

Author Information

Department of Internal Medicine, Division of Nephrology, Robert-Bosch Hospital Stuttgart, Germany

To the Editor:

In the February issue of the journal, Boccara et al described 2 cases of tissue calcifications: one patient with severe renal failure and another patient with end stage renal disease. Calcification of the cutis and subcutis appeared at the site of subcutaneous injections of calcium-containing heparin. Boccara et al states that this tissue calcification is caused by the calcium content of the administered medication.

Extraosseous calcification in patients with end stage renal disease is a well-known phenomenon.1 Apart from uremia and hyperparathyroidism, high-dose vitamin D administration, obesity, hypercoagulable state, and a deficiency in inhibitors of vascular calcification, like fetuin-A or matrix gla protein, seem to be involved.2-6

In case of calcific uremic arteriolopathy (calciphylaxis), extravascular calcifications are common (Fig. 1). In the early nonulcerative stage of the disease, patients present with subcutaneous indurated plaques difficult to distinguish from cellulitis.7 A typical complication after subcutaneous injection or skin biopsy in patients with calciphylaxis is a rapid calcification of vessels and tissue, leading to thrombosis and a formation of tissue necrosis. We doubt that the rare cases of calcinosis cutis after calcium-containing heparin in patients with chronic kidney disease are attributed to the calcium content of the solution. In fact, in this population, there are possible more likely explanations for extraosseous calcification.

Figure 1
Figure 1
Image Tools

Braun Niko, MD

Kimmel Martin, MD

Alscher M. Dominik, MD

Department of Internal Medicine, Division of Nephrology, Robert-Bosch Hospital Stuttgart, Germany

Back to Top | Article Outline

REFERENCES

1. Wang AY-Y. Vascular and other calcification in peritoneal dialysis. Perit Dial Int. 2008;29:S9-S14.

2. Selye H. The dermatologic implications of stress and calciphylaxis. J Invest Dermatol. 1962;39:259-275.

3. Rostaing L, el Feki S, Delisle MB, et al. Calciphylaxis in a chronic hemodialysis patient with protein S deficiency. Am J Nephrol. 1995;15:524-527.

4. Mehta RL, Scott G, Sloand JA, et al. Skin necrosis associated with acquired protein C deficiency in patients with renal failure and calciphylaxis. Am J Med. 1990;88:252-257.

5. Schafer C, Heiss A, Schwarz A, et al. The serum protein alpha 2-Heremans-Schmid glycoprotein/fetuin-A is a systemically acting inhibitor of ectopic calcification. J Clin Invest. 2003;112:357-366.

6. Luo G, Ducy P, McKee MD, et al. Spontaneous calcification of arteries and cartilage in mice lacking matrix GLA protein. Nature. 19976;386:78-81.

7. Fine A, Zacharias J. Calciphylaxis is usually non-ulcerating: risk factors, outcome and therapy. Kidney Int. 2002;61:2210-2217.

© 2011 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share